Nebraska, 2024

Damaging Wind in Nebraska, June 14, 2024

June 14, 2024 · NWS GID · 1 event in 1 county or zone

Afternoon thunderstorms developed along the Front Range of the Rockies, eventually evolving into an MCS as it pushed east onto the Plains, crossing through the local area during the late evening and overnight hours of Friday the 14th into Saturday the 15th. As this system passed through, instability was generally in the 1000-2000 j/kg range, but overall deeper layer and effective layer shear…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms developed along the Front Range of the Rockies, eventually evolving into an MCS as it pushed east onto the Plains, crossing through the local area during the late evening and overnight hours of Friday the 14th into Saturday the 15th. As this system passed through, instability was generally in the 1000-2000 j/kg range, but overall deeper layer and effective layer shear values were low, with most of the area less than 30 knots. Thunderstorm activity was widespread across the local area, but no notable hail was reported, and measured winds gusts mainly peaked in the 40-50 MPH range west of Highway 281. The lone exception to these speeds was southeast of Stamford in Harlan County, where a mesonet station measured a gust of 59 MPH shortly before 10:30 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 5:55 PM CST, 3 hours 25 minutes earlier. Its key messages:

  • A complex of thunderstorms is expected to move across the area late this evening and overnight. Storms will be strong to marginally severe, especially W/SW of the Tri-Cities, with damaging wind gusts the main threat.
  • Thunderstorm chances of some degree continue off and on nearly every day/night over the next week, which is not uncommon for this time of year. Beyond tonight, mid to late next week currently appears to be most favored time for more frequent and/or widespread rainfall.
  • Storms may be strong to severe from time to time, but any decent amount of forecast confidence in specifics will be limited to only 1-2 days out. Rain may be heavy next week.
  • Very warm LOW temps in the 70s most areas both Sun night and Mon night COULD at least approach record-warm values for June 17-18. Sun and Mon also look to be the warmest highs of the next week with widespread 90s and even some low 100s.
Area forecast discussion, Jun 14, 5:55 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
655 PM CDT Fri Jun 14 2024

.KEY MESSAGES...

- A complex of thunderstorms is expected to move across the
  area late this evening and overnight. Storms will be strong to
  marginally severe, especially W/SW of the Tri-Cities, with
  damaging wind gusts the main threat.

- Thunderstorm chances of some degree continue off and on nearly
  every day/night over the next week, which is not uncommon for
  this time of year. Beyond tonight, mid to late next week
  currently appears to be most favored time for more frequent
  and/or widespread rainfall.

- Storms may be strong to severe from time to time, but any
  decent amount of forecast confidence in specifics will be
  limited to only 1-2 days out. Rain may be heavy next week.

- Very warm LOW temps in the 70s most areas both Sun night and
  Mon night COULD at least approach record-warm values for June
  17-18. Sun and Mon also look to be the warmest highs of the
  next week with widespread 90s and even some low 100s.

&&

.UPDATE...
Issued at 653 PM CDT Fri Jun 14 2024

Thunderstorm chances increase heading into this evening and
tonight. A Severe Thunderstorm Watch has been issued for
counties along and west of Highway 281 through 2AM Saturday. For
additional details, please see the watch product.

&&

.DISCUSSION...
Issued at 445 PM CDT Fri Jun 14 2024

Temperatures have warmed well into the 80s across most of the
area this afternoon, with even some low 90s noted over portions
of north central KS. Easterly surface flow kept humidity levels
seasonably low for most this AM, but a shift to SErly winds this
afternoon has allowed for some moisture return - dew points into
the mid to upper 60s, especially over the S/SW third of the
forecast area. Outside of a stray, generally weak, shower or
storm, think most areas will remain dry through around sunset.
Latest forecast expectations are largely unchanged from the
previous forecast in that thunderstorms that are currently
developing along the Front Range of the Rockies will organize
into an MCS over the High Plains this evening, then roll E/NE
into our W/SW zones around 9-10PM. Strong to severe storms will
be possible with this activity, particularly W of Hwy 281 where
instability will be strongest, with damaging wind gusts 60-65
MPH the main threat given expected linear storm mode. Perhaps
some marginally severe hail, too, in the strongest cores.
Instability has trended higher in the models for more of our
area overnight, so storms may not dissipate quite as quickly,
though I do think the severe risk will still dissipate with time
and eastward extent given lack of strong LLJ convergence and
modest deep layer shear only 25-30kt. This should be good news
for most as latest HREF produces a fairly broad swath of
0.25-0.75" of rain - which will be much appreciated given the
upcoming hot/windy conditions Sun-Mon. Of course, some locally
heavier amounts are likely, but don't think flooding will be an
issue given the progressive nature of the broader complex.
Finally, want to mention that 0-3km shear values 30-35kt,
oriented favorably (perpendicular) to the expected line, along
with sufficient 0-3km CAPE, could present a non-zero risk for a
couple/few QLCS tornadoes overnight, as well.

Saturday:
Most, if not all, of the rain should be out of the area by
around sunrise, with mainly dry conditions expected rest of the
morning and most of the afternoon. Anytime after 4-5pm, isolated
to widely scattered thunderstorms may develop over mainly E 1/3
of the CWA within the departing mid level trough axis and along
a sfc moisture gradient. Upper height changes will be neutral or
slightly rising and sfc convergence is weak, so coverage should
be pretty limited. Models that do generate convection have
generally trended most E/NE, now mostly along and E of Hwy 81.
This is depicted well in the SPC Day 2 outlook, though the
western extent of the Marginal may be generous. Otherwise,
expect a typical warm and somewhat muggy mid-June day with highs
in the mid 80s to low 90s. If any storms develop they will
shift E by late evening, leaving dry wx for rest of the night.

Sunday - Monday:
Main story for these days will be increasing heat - with
afternoon high temps in the 90s to even low 100s each day. There
will be some humidity present, so heat indices may approach 105F
in spots, particularly near and S of the state line. However,
moisture doesn't look to be too oppressive and there will be at
least breezy conditions each day. In fact, Monday could be
outright windy and feel like a furnace with winds gusting 30-40
MPH. Worth noting, though, that the experimental Heat Risk index
will be in the RED (level 3 on scale of 0 to 4) for areas around
the Tri-Cities S and E both days - likely owing to the warm
overnight lows and it being pre-July/August. In fact, overnight
lows in the 70s most areas both Sun night and Mon night COULD at
least approach record-warm values for June 17-18. Convective
potential is highly uncertain, though probably not zero. Mid to
upper height rises and H7 temps 12-15C will be fairly hostile to
convective development in a broad sense...but locally intense
heating/low level mixing/lapse rates and convergence along a
gradually southward sinking boundary could both be potential
triggers for iso storms during the late aftn/eve. This type of
setup makes storm development at all HIGHLY conditional, but IF
something develops, then strong instability and modest shear
could support hail and gusty winds. Some model guidance suggests
scattered storms developing SW of the area where those two
triggers overlap the most, then some sort of MCS moving NE along
the boundary Sun eve/night - but confidence in this specific
scenario is low.

Rest of the forecast:
Generally speaking, the upper level pattern looks to become one
that favors frequent chances for showers/storms - featuring
broad/persistent troughing over the Rockies and strong upper
ridging over the NE CONUS. This would keep our area in SW upper
flow amidst increasingly cool mid level temps and less capping.
Also, there is multi-ensemble agreement that a persistent fetch
of moisture-rich Gulf of Mexico air will arc it's way into the
Plains and upper Midwest in a "ring of fire" type fashion, with
multiple days of PWAT values 125-150% of normal. Combine this
with weaker capping, "dirty"/active SW upper flow, and perhaps a
quasi-stationary surface front and there could be a setup for
heavy rain. Obviously, specifics on day-to-day details is still
very low, but would say that I'm becoming increasingly
confidence in this type of general pattern setting up for mid to
late next week given the model-to-model and run-to-run
consistency. Unsure of severe weather potential, but
probabilities already north of 50% for at least 2" of rain on a
global ensemble argues that heavy rain will be a threat worth
monitoring over the coming days, though an even stronger signal
lies over the Upper MS Valley region. Temperatures, in general,
should cool off some from the HOT Sun/Mon, but specifics will
likely be highly tied to clouds/rain and any stalled front(s).

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Jun 14 2024

For KGRI/KEAR Airports:

VFR conditions are expected this evening at both terminals.
Ceilings are expected to lower to MVFR levels as a line of
storms moves into the region late this evening. At this time,
strong winds and heavy rain are the main concerns. Expected
wind shifts and strong winds associated with any
arriving/departing thunderstorms. Thunderstorm activity is
expected from around 05-09Z at KEAR and through around sunrise
at KGRI.

Southerly winds are expected for much of the day tomorrow.
Sustained winds of around 12-18kts are expected with gusts as
high as 27kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Wekesser
DISCUSSION...Thies
AVIATION...Wekesser
Hazardous weather outlook, Jun 14, 5:53 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
653 PM CDT Fri Jun 14 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
653 PM CDT Fri Jun 14 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

This evening and overnight, thunderstorm chances will increase as
a large complex of storms is expected to push across most of our
area from west-to-east...primarily between 9 PM and 4 AM. Some of
these storms could be severe, and the entire area is under a
Marginal to Slight Risk for severe activity. The overall-
greatest threat for severe storms will favor counties along and
especially west of the Highway 281 corridor, and the main hazards
will be damaging winds up to 65 MPH and hail up to quarter size
hail. A few brief tornadoes can't be ruled out along the leading
edge of the line of storms, as well.

A Severe Thunderstorm Watch has been issued for counties located
along and west of Highway 281. Please see the watch message for
additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Starting with thunderstorm potential:
Although day-to-day details are still plenty uncertain, each and
every day and night period, except Sunday daytime, currently carry at
least small chances for thunderstorms for at least portions of
the area...some of which could occasionally be severe.

At this time, the majority of the area is under a Marginal to
Slight Risk for severe activity Saturday late afternoon and
evening, mainly between 5 PM and Midnight. Should any severe
storms develop, they would primarily favor counties along and
east of Highway 81, with quarter size hail and wind gusts up to
around 60 MPH being the main threats.

Turning to hot weather concerns:
Sunday and Monday currently appear to be the overall-hottest days
of the next week, with actual high temperatures well into the 90s
in most places, and heat index values peaking between 100 and 105
degrees, especially along and south of the state line.
Fortunately, at least breezy south winds are forecast each day.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any hail, wind gusts around 55 MPH or higher...including
any specific damage, and also any possible localized flooding that
may occur.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 14, 8:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
917 PM CDT Fri Jun 14 2024

NEZ072-082-150245-
Gosper NE-Furnas NE-
917 PM CDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GOSPER AND FURNAS
COUNTIES THROUGH 945 PM CDT...

At 917 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartley to 6 miles south of Cambridge to
near Wilsonville to 10 miles northwest of Norton. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cambridge and Hendley around 920 PM CDT.
  Holbrook around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4042 9995 4029 9985 4004 9976 4000 9980
      4000 10019
TIME...MOT...LOC 0217Z 209DEG 25KT 4028 10030 4020 10016 4007 10006
3995 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 14, 8:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
946 PM CDT Fri Jun 14 2024

NEZ072-082-150300-
Gosper NE-Furnas NE-
946 PM CDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GOSPER AND FURNAS
COUNTIES THROUGH 1000 PM CDT...

At 945 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medicine Creek Reservoir State Recreation
Area to near Holbrook to near Arapahoe to near Beaver City. Movement
was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Arapahoe, Beaver City, and Holbrook around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4052 9998
      4049 9989 4036 9978 4000 9968 4000 9997
      4002 9997 4015 10020 4035 10020
TIME...MOT...LOC 0245Z 211DEG 24KT 4039 10014 4036 10003 4023 9992
4007 9989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 14, 9:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1004 PM CDT Fri Jun 14 2024

KSZ005-NEZ072-082-083-150330-
Phillips KS-Harlan NE-Gosper NE-Furnas NE-
1004 PM CDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHILLIPS...SOUTHERN
GOSPER...FURNAS AND SOUTHWESTERN HARLAN COUNTIES THROUGH 1030 PM
CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arapahoe to Hollinger to 6 miles southwest
of Stamford. Movement was north at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Arapahoe, Oxford, Stamford, Edison, and Hollinger around 1010 PM
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4040 10006 4041 9970 4015 9953 3981 9963
      4000 9963 4000 10000
TIME...MOT...LOC 0303Z 185DEG 47KT 4027 9990 4018 9975 4005 9968

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jun 14, 9:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1017 PM CDT Fri Jun 14 2024

KSZ005-NEZ083-150345-
Phillips KS-Harlan NE-
1017 PM CDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHILLIPS AND HARLAN
COUNTIES THROUGH 1045 PM CDT...

At 1016 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Beaver City to 8 miles
south of Stamford to Long Island to near Prairie View. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Stamford, Long Island, and Woodruff around 1020 PM CDT.
  Orleans around 1025 PM CDT.
  Alma around 1030 PM CDT.
  Huntley around 1035 PM CDT.

Other locations in the path of these storms include Republican City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4035 9963 4035 9918 4001 9918 4000 9919
      4000 9917 3970 9962
TIME...MOT...LOC 0316Z 223DEG 44KT 4005 9975 4001 9959 3993 9954 3982
9954

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
June 14, 9:20 PM CST
Where
Harlan County, 7.23 mi SSE of Stamford
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.030, -99.540

A wind gust of 59 MPH was measured by a mesonet station located seven miles south-southeast of Stamford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180564.